Alert archive / Texas / High Wind Watches in 2021

High Wind Watch 1, NWS Lubbock, TX

January 14, 20214 counties in Texas

NWS Lubbock, TX issued this high wind watch at Jan 14, 2021, 2:17 PM CST for 4 counties in Texas. It took effect at Jan 15, 2021, 10:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2021, 2:17 PM CST (20:17 UTC)
In effect from
Jan 15, 2021, 10:00 AM CST
Expired
Jan 15, 2021, 4:09 AM CST
In force
Issued by
NWS Lubbock, TX

Counties Childress County, TX, Cottle County, TX, Hall County, TX, Motley County, TX

The radar

The Altus AFB radar (KFDR), 139 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-230 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS74 KLUB 142017
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
217 PM CST Thu Jan 14 2021

TXZ025-026-031-032-151200-
/O.NEW.KLUB.HW.A.0001.210115T1600Z-210115T2200Z/
/O.CON.KLUB.WI.Y.0001.000000T0000Z-210115T0000Z/
Hall-Childress-Motley-Cottle-
Including the cities of Turkey, Memphis, Childress, Kirkland, 
Matador, Roaring Springs, Paducah, and Cee Vee
217 PM CST Thu Jan 14 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

* WHAT...For the Wind Advisory, north winds 15 to 25 mph with
  gusts up to 35 mph. For the High Wind Watch, northwest winds 35
  to 45 mph with gusts up to 55 mph possible.

* WHERE...For the High Wind Watch: Hall, Childress, Motley and 
  Cottle Counties.

* WHEN...For the Wind Advisory, until 6 PM CST this evening. For 
  the High Wind Watch, from Friday morning through Friday 
  afternoon.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

TXZ023-024-029-030-035>038-042>044-150000-
/O.CON.KLUB.WI.Y.0001.000000T0000Z-210115T0000Z/
Swisher-Briscoe-Hale-Floyd-Lubbock-Crosby-Dickens-King-Garza-Kent-
Stonewall-
Including the cities of Tulia, Happy, Silverton, Quitaque, 
Plainview, Hale Center, Floydada, Lockney, Lubbock, Wolfforth, 
Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Post, 
Lake Alan Henry, Jayton, Aspermont, and Old Glory
217 PM CST Thu Jan 14 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Briscoe, Hall, Childress, Floyd, Motley, Cottle, 
  Crosby, Dickens and King Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Driving on east to west 
  oriented roads may become difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Sincavage
2 follow-up statements
338 
WWUS74 KLUB 142140
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
340 PM CST Thu Jan 14 2021

TXZ025-026-031-032-151000-
/O.CAN.KLUB.WI.Y.0001.000000T0000Z-210115T0000Z/
/O.CON.KLUB.HW.A.0001.210115T1600Z-210115T2200Z/
Hall-Childress-Motley-Cottle-
Including the cities of Turkey, Memphis, Childress, Kirkland, 
Matador, Roaring Springs, Paducah, and Cee Vee
340 PM CST Thu Jan 14 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...
...WIND ADVISORY IS CANCELLED...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  possible.

* WHERE...Hall, Motley, Cottle and Childress Counties.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

TXZ023-024-029-030-035>038-042>044-142245-
/O.CAN.KLUB.WI.Y.0001.000000T0000Z-210115T0000Z/
Swisher-Briscoe-Hale-Floyd-Lubbock-Crosby-Dickens-King-Garza-Kent-
Stonewall-
Including the cities of Tulia, Happy, Silverton, Quitaque, 
Plainview, Hale Center, Floydada, Lockney, Lubbock, Wolfforth, 
Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Post, 
Lake Alan Henry, Jayton, Aspermont, and Old Glory
340 PM CST Thu Jan 14 2021

...WIND ADVISORY IS CANCELLED...

Sustained wind speeds have dropped below 30 mph, therefore the
advisory has been cancelled.

$$
109 
WWUS74 KLUB 151009
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
409 AM CST Fri Jan 15 2021

TXZ025-026-031-032-151815-
/O.UPG.KLUB.HW.A.0001.210115T1600Z-210115T2200Z/
/O.NEW.KLUB.WI.Y.0002.210115T1600Z-210115T2200Z/
Hall-Childress-Motley-Cottle-
Including the cities of Turkey, Memphis, Childress, Kirkland, 
Matador, Roaring Springs, Paducah, and Cee Vee
409 AM CST Fri Jan 15 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Hall, Childress, Motley and Cottle Counties.

* WHEN...From 10 AM this morning to 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ023-024-030-037-038-044-151815-
/O.NEW.KLUB.WI.Y.0002.210115T1600Z-210115T2200Z/
Swisher-Briscoe-Floyd-Dickens-King-Stonewall-
Including the cities of Tulia, Happy, Silverton, Quitaque, 
Floydada, Lockney, Spur, Dickens, Dumont, Guthrie, Aspermont, 
and Old Glory
409 AM CST Fri Jan 15 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Swisher, Briscoe, Floyd, Dickens, King and Stonewall 
  Counties.

* WHEN...From 10 AM this morning to 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind watch went out at Jan 14, 2:13 PM CST, 4 minutes earlier.

Area forecast discussion, Jan 14, 2:13 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
213 PM CST Thu Jan 14 2021

.SHORT TERM...
Windy conditions will gradually wane in intensity later this
afternoon across the forecast area. Blowing dust could become
problematic this afternoon, particularly across the northern South
and Rolling Plains, resulting in some localized reductions in
visibility. The boundary-layer across the Rolling Plains should
remain well-mixed above a very shallow surface inversion overnight
as an impressive belt of northwesterly mid- and high-level flow
continues to progress overhead as a powerful cyclone moves across
the Upper Midwest. The extent of mixing will be shunted somewhat on
the Caprock as the nose of the intense deep-layer flow is located
over the northeastern Rolling Plains, with winds all but becoming
calm across the western areas of the South Plains and far southern
Texas Panhandle.

By tomorrow morning, an intense mid-level jet streak near 100-110
knots will nose its way over the Panhandle and Rolling Plains. Given
the magnitude of the synoptic flow aloft, downward momentum
transport should be greatly enhanced as vertical mixing heights
extend to 2-2.5-km AGL across the Rolling Plains along a fairly
steep pressure gradient of around 4 mb/~100 mi. A High Wind Watch
has been issued for the northeastern Rolling Plains, including the
following counties: Childress, Cottle, Hall, and Motley; and is in
effect from late tomorrow morning through the mid-afternoon hours.
This will also lead to some fire weather concerns, and details can
be found in the Fire Weather section below.

There will be a gradual decrease in the intensity of the winds from
northeast-to-southwest as a broad 1028 mb surface anticyclone will
be centered along the Texas/New Mexico state line, leading to a
fairly pleasant day across the southwestern South Plains compared to
the northeastern areas. Near sunset, winds should diminish quickly
as the boundary-layer is able to decouple following the departure of
the aforementioned jet streak as the upper-level low moves into the
northeastern U.S., leading to cold and calm conditions Friday night.

Sincavage

.LONG TERM...
Dry northwest flow aloft will continue Friday night through
Sunday. A weak impulse and cold front will pass late Saturday
which will keep temperatures near or slightly less than normal
through Sunday. Monday will see warming with backing flow aloft as
upper level energy breaking off over the northern Great Basin
dives south-southwestward near or just off northern Baja Tuesday.
Meanwhile, another wave passing far to the north will send a
more energetic cold front southward through our area probably
early Tuesday. There appears a small chance at least for upslope
northeast flow to lead to thickening cloud cover and perhaps low
precipitation chances Tuesday. But upper lift is unclear so far
upstream from the main upper low to the southwest. We will hold on
to minimal mention of mixed phase precipitation as temperatures
at the 850 millibar level appear will be near or a little below
freezing most areas on the Caprock.

Wednesday into Friday may offer somewhat better chances for rain
as the southwest upper low seems likely to be ejected across our
area as the next dose of upper energy fills in behind from the
Pacific Northwest. But there is considerable spread among
solutions when this will occur, and what the amplitude of the
ejecting wave will be. Blends provide a very wide period for
chances of rain that most likely will trend more limited. So, the
gridded forecast will continue to indicate those low rain chances
mid to late week for now until we can better refine and limit
during future forecasts. RMcQueen

&&

.FIRE WEATHER...
Fire weather concerns remain localized for the rest of the afternoon
despite the windy conditions across the Caprock and low Rolling
Plains. 1- and 10-hour fuels are not particularly receptive today,
especially across the South Plains where recent snowmelt has led to
short-fused wet soil, and ERC percentiles remain at or below the
50th percentile across much of West Texas.

Elevated fire weather conditions are expected Friday afternoon,
especially across the northeastern Rolling Plains, where winds may
breach into High Wind criteria. Sustained winds of 35-45 mph with
locally higher gusts will be possible in a well-mixed boundary-layer
with mixing heights reaching near 2-2.5-km AGL. This will lead to
relative humidity values falling into the lower teens across the
eastern and northeastern Rolling Plains. However, despite the
combination of potentially high winds and low relative humidity,
fuel moisture is forecast to remain at normal or above normal
levels, along with ERCs remaining near the 50th percentile. Given
that fuels are currently forecast to be well-behaved, it has
precluded issuance of a Fire Weather Watch at this time as
conditions should remain below critical levels.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ023>026-029>032-
035>038-042>044.

High Wind Watch from Friday morning through Friday afternoon for
TXZ025-026-031-032.

&&

09/05
Hazardous weather outlook, Jan 14, 7:31 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
731 AM CST Thu Jan 14 2021

TXZ021>044-151345-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
731 AM CST Thu Jan 14 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Windy conditions of 25-35 mph are expected behind a fast moving cold
front this morning. A wind advisory has been issued for the northern
Rolling Plains, northeastern South Plains, and the extreme
southeastern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 1:22 AM CSTWind AdvisoryLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 9 more14 hr

Nearby

High Wind Watches in Texas, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.